Tornadoes · United States · Wyoming · 2019

EF1 tornado, New Haven to Hulett, Wyoming, June 25, 2019

From New Haven to Hulett, this EF1 tornado ran 5.4 miles across Crook County on June 25, 2019, touching down at 8:02 PM MDT and reaching 80 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 25, 2019
Touchdown
8:02 PM MDT (02:02 UTC)
Lifted
8:15 PM MDT (02:15 UTC)
On the ground
13 minutes
Path length
5.4 miles (8.6 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
County
Crook County
Touchdown point
44.770, -104.721
Lift-off point
44.742, -104.625
Record number
1906252002-01

The damage survey

11 damage points were recorded along this path by NWS UNR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Empty grain bit moved off foundation
  • Large pine trees snapped and fallen over driveway
  • Pine trees on ridge snapped
  • Large cottonwood tree snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm developed over far northeastern Campbell County and tracked east-southeast across northern Crook County. The storm produced large hail and strong wind gusts, then became tornadic northwest of Hulett. Two tornadoes developed about the same time and downed numerous large trees.

The first tornado snapped and uprooted numerous pine trees and some cottonwood trees, but caused no structural damage.

The second tornado paralleled the path of the first tornado. It snapped and uprooted numerous pine trees and some cottonwood trees. The only structural damage observed was a grain bin pushed off its foundation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS UNR issued a tornado warning for this county at 01:56 UTC, 6 minutes before the tornado touched down, in force until 02:30 UTC.

Issued (UTC)ExpiredProductOffice
01:17 UTC02:00 UTCSevere Thunderstorm WarningUNR
01:50 UTC02:45 UTCSevere Thunderstorm WarningUNR
01:56 UTC02:30 UTCTornado WarningUNR
02:38 UTC03:03 UTCSevere Thunderstorm WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 01:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 25, 4:55 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 4:55 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 PM MDT Tue Jun 25 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 236 PM MDT Tue Jun 25 2019

An active zonal flow pattern has set up across the northern Plains.
Low level flow has become southerly as a surface high has pushed
east of the CWA. Visible sat shows an area of convergence stretching
from southeast MT through the Bear Lodge Mountains and the Black
Hills. Isolated showers have developed in the last couple hours
along the eastern Hills. CAPE is decent today while shear is quite
impressive at over 50kt, so severe storms are expected this
afternoon and evening, with large hail and damaging winds possible.
Short range models show additional convection developing over the
next few hours, especially across northeast WY, then marching
eastward across the CWA through the evening. Storms are expected to
clear the CWA by late this evening or not long after midnight. Large
upper low will drift onshore the Pac NW tomorrow, with upper ridging
setting up across the northern high plains. Surface low pressure
will set up across Wyoming to central Montana, with a thermal ridge
sitting across the northern Plains. Temps tomorrow will reach the
80s to around 90. With southeast low level flow, dewpoints are
expected to reach the 60s across much of the western SD plains. Very
strong instability is expected, but a strong cap will also be in
place. Shear won't be as strong as today, but decent enough for
strong storms if the cap can be overcome. Some convection may
develop on the edge of the cap along a dry line set up across
northeast WY to the Black Hills area. Models do show convection
setting up across this boundary tomorrow afternoon, then moving
eastward through the SD plains in the evening. Ridging aloft will
continue through the end of the week as the upper low remain
stationary across the Pac NW. CAPE will be strong each day, but a
very strong cap will limit convection activity quite a bit through
the second half of the week into the weekend. Isolated showers are
expected at best. Temperatures will reach well into the 90s by
Friday. The warmest day could be Saturday, with south central SD
flirting with triple digit highs.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 454 PM MDT Tue Jun 25 2019

Isolated to scattered thunderstorms will continue to develop
across the area through early this evening, with local MVFR
conditions possible. A few severe storms with large hail and
damaging wind gusts also are expected. Otherwise, VFR conditions
will prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jun 25, 8:55 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
855 AM MDT Tue Jun 25 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
855 AM MDT Tue Jun 25 2019 /955 AM CDT Tue Jun 25 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. There is a slight risk of severe thunderstorms over
parts of northeastern Wyoming, the Black Hills, and western South
Dakota. The main severe threats are large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms late Wednesday
afternoon and evening. Large hail and damaging wind gusts are the
main threats. On Thursday, a marginal risk of severe thunderstorms
exists over far northwestern South Dakota, with large hail the
main threat.

It will be very warm and humid on Friday. The heat index could
approach 100 degrees over south-central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 25, 4:19 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
06/25/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 25, 5:04 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 W MORRISEY            43.51N 104.56W
06/25/2019  E1.00 INCH       WESTON             WY   PUBLIC

&&

KDS
Special weather statement, Jun 25, 7:03 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
703 PM MDT Tue Jun 25 2019

SDZ041-042-260145-
Fall River SD-Oglala Lakota SD-
703 PM MDT Tue Jun 25 2019

...SPECIAL WEATHER STATEMENT...

At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Slim Buttes to 13 miles
north of Whitney Lake. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pine Ridge and Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4318 10293 4300 10238 4300 10342
TIME...MOT...LOC 0103Z 290DEG 26KT 4311 10296 4299 10334

Carstens
Local storm report, Jun 25, 7:49 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             8 S LIGHTNING FLAT      44.87N 105.03W
06/25/2019  E1.00 INCH       CROOK              WY   PUBLIC

&&

ME
Local storm report, Jun 25, 7:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     8 S LIGHTNING FLAT      44.87N 105.03W
06/25/2019  E50 MPH          CROOK              WY   PUBLIC

&&

ME
Local storm report, Jun 25, 7:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     6 NNW NEW HAVEN         44.83N 104.89W
06/25/2019  E60 MPH          CROOK              WY   PUBLIC

&&

ME

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 00:00Z

2.0 hours before the tornado, 162 km from the path. June 26, 2019.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 519 joules per kilogram, CIN -80, lifted condensation level 2048 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-80 J/kg
Surface CAPE
1680 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 12:00Z

10.0 hours after it, 162 km from the path. June 26, 2019.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 44 joules per kilogram, CIN -616, lifted condensation level 1129 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-616 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Hulett (W43), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:15 UTC73.451.8100° 12 kt161011.9
00:35 UTC73.453.6100° 11 kt151011.2
00:55 UTC71.653.6110° 10 kt151011.2
01:15 UTC69.853.690° 9 kt1011.2
01:35 UTC6855.4110° 10 kt1010.2
01:55 UTC6855.4150° 10 kt191009.8
02:15 UTC6853.6310° 22 kt431012.9
02:35 UTC62.655.4330° 9 kt231014.2-VCTSRA
02:55 UTC60.855.420° 11 kt1013.9
03:15 UTC60.855.460° 6 kt1013.9-VCTSRA
03:35 UTC60.855.470° 9 kt1013.9
03:55 UTC60.855.40° 0 kt1015.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the touchdown began at 02:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:40 UTCTSTM WND GST 508 S Lightning FlatCrook, WY
01:40 UTCHAIL 18 S Lightning FlatCrook, WY
01:50 UTCTSTM WND GST 606 Nnw New HavenCrook, WY
01:50 UTCHAIL 1.56 Nnw New HavenCrook, WY
02:03 UTCTORNADO5 N HulettCrook, WYSEVERAL TREES UPROOTED CROSSED HWY 112 ABOUT 803 PM
02:09 UTCHAIL 1.255 N HulettCrook, WY
02:10 UTCTSTM WND DMG4 Nw HulettCrook, WYSEVERAL TREES UPROOTED
02:25 UTCTSTM WND GST 607 E HulettCrook, WY
02:50 UTCHAIL 1.753 N AladdinCrook, WY

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 25, 2019

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 257:56 PM MDTEF1Crook, WY5.360

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.